Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2018, 1:24 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2018, 1:24 PM MDT (19:24 UTC)
- Expired
- Jun 16, 2018, 2:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126 WUUS54 KMAF 161924 SVRMAF NMC015-025-162030- /O.NEW.KMAF.SV.W.0142.180616T1924Z-180616T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 124 PM MDT SAT JUN 16 2018 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... Southeastern Eddy County in southeastern New Mexico... Southwestern Lea County in southeastern New Mexico... * Until 230 PM MDT. * At 124 PM MDT, severe thunderstorms were located along a line extending from 16 miles northeast of Avalon to 6 miles southeast of Malaga, moving northeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Loving, Malaga and Halfway. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3284 10356 3232 10345 3208 10408 3265 10415 TIME...MOT...LOC 1924Z 234DEG 16KT 3264 10402 3214 10402 HAIL...0.88IN WIND...60MPH $$ 67
1 follow-up statement
823 WWUS54 KMAF 162006 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 206 PM MDT SAT JUN 16 2018 NMC015-025-162030- /O.CON.KMAF.SV.W.0142.000000T0000Z-180616T2030Z/ Eddy NM-Lea NM- 206 PM MDT SAT JUN 16 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES... At 206 PM MDT, severe thunderstorms were located along a line extending from 9 miles southwest of Maljamar to 12 miles east of Malaga, moving northeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Loving, Malaga and Halfway. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3284 10356 3232 10345 3208 10408 3265 10415 TIME...MOT...LOC 2006Z 234DEG 16KT 3274 10385 3224 10385 HAIL...0.88IN WIND...60MPH $$ 67
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:13 PM MDT, 11 minutes earlier.
Area forecast discussion, Jun 16, 1:13 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
213 PM CDT Sat Jun 16 2018
.DISCUSSION...
Unsettled weather has arrived as moisture from the remains of
what was tropical system "Bud" impact west Texas and southeast
New Mexico. Anomalous amounts of moisture (2 to 3 standard
deviations above normal) from this system is getting drawn
northeastward via a deep southern stream upper level trough moving
across the southwest United States. The leading edge of the
showers and thunderstorms is currently impacting the southeast
New Mexico plains south to the upper Trans Pecos region of west
Texas. A few storms could become strong to severe through early
this evening with cape values of 1000 to 3000 j/kg combined with
0-6 kilometer shear values of 20 to 30 knots.
The biggest concern is the potential for heavy rainfall and flash
flooding tonight as moisture and lift reach a maximum along and
west of a Lamesa, Midland, Odessa, Fort Stockton line. The nam
guidance looks reasonable in this synoptic situation and has been
very consistent the last several runs generating 1 to 2 inches of
rainfall with locally 3 inch amounts. In addition the heavy rain
axis is now progged to extended a bit further north and east on
the 12z Saturday cycle guidance to now include areas further
northeast from the original Flash Flood Watch to include the
western and central Permian Basin of west Texas. Will go ahead and
extend the Flash Flood Watch tonight for the western and central
Permian Basin, Trans Pecos and Big Bend region of west Texas as
well as southern Lea county New Mexico.
Precipitation chances will continue but decrease Sunday through
the middle of next week and beyond as the remains of Bud will
have moved away but tropical moisture and some instability will
linger on the back side of this system. Went lower than superblend
on pops with confidence low due to model discrepancy concerning
the potential approach/track of more tropical systems/moisture
from the Gulf of Mexico and potential systems tracking southeast
into the forecast area in a northwest flow aloft regime.
Look for cooler and more normal high temperatures the next several
days in this moist, tropical regime.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 92 73 92 / 30 30 20 30
Carlsbad 68 90 67 95 / 50 20 10 10
Dryden 74 94 74 93 / 40 30 20 30
Fort Stockton 70 88 70 92 / 90 40 20 30
Guadalupe Pass 63 84 66 90 / 50 10 10 10
Hobbs 67 86 66 91 / 80 20 20 20
Marfa 63 82 61 87 / 80 30 30 40
Midland Intl Airport 72 89 72 93 / 60 30 20 30
Odessa 72 89 72 92 / 70 30 20 30
Wink 71 90 70 95 / 90 30 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 4 PM MDT this afternoon through Sunday
morning for Central Lea County-Southern Lea County.
TX...Flash Flood Watch from 5 PM CDT this afternoon through Sunday
morning for Andrews-Big Bend Area-Crane-Davis/Apache
Mountains Area-Dawson-Ector-Gaines-Loving-Marfa Plateau-
Martin-Midland-Pecos-Presidio Valley-Reeves County and
Upper Trans Pecos-Ward-Winkler.
&&
67/12Hazardous weather outlook, Jun 16, 12:19 PM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 119 PM CDT Sat Jun 16 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 119 PM CDT Sat Jun 16 2018 /1219 PM MDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible this afternoon and evening, mainly over southeast New Mexico and south through the Davis Mountains. Some storms could be strong to severe, potentially producing strong winds, heavy rainfall, frequent lightning, and perhaps nickel to quarter sized hail. Thunderstorms will increase tonight with heavy rainfall and flash flooding being the main concerns, in addition to gusty winds. Elevated flows, if not flooding, will also be possible along the Rio Grande. Locations from near Presidio and western areas of the Big Bend region, northward through the Davis Mountains, upper Trans Pecos and southeast New Mexico, and eastward across the central and northwestern Permian Basin could see 1-2 inches of rainfall, with locally higher amounts around 3 inches. A Flash Flood Watch is in effect for the above mentioned areas from late this afternoon until Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue Sunday and Sunday night, with the best chances shifting farther east into the Permian Basin and Lower Trans Pecos. Heavy rainfall and localized flash flooding will continue to be a concern with any thunderstorm. There could also be flooding along the Rio Grande due to runoff from heavy rainfall, or influx of water from the Rio Conchos. There will be more chances of thunderstorms next week, with heavy rainfall being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Jun 16, 12:18 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
118 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 1 SW ARTESIA 32.84N 104.44W
06/16/2018 M62 MPH Eddy NM AMATEUR RADIO
MEASURED AT PERSONAL WEATHER STATION. LOCATION IS 20TH ST
AND HERMOSA AVE.
&&
MATT.SALERNOSpecial weather statement, Jun 16, 12:25 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1225 PM MDT SAT JUN 16 2018
NMZ028-161915-
Eddy County Plains NM-
1225 PM MDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 115 PM
MDT...
At 1224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carlsbad to 8 miles southeast of Whites
City. Movement was northeast at 25 mph.
Half inch hail and wind gusts of 50 mph will be possible with these
storms.
Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, Otis,
Cavern City Air Terminal and Living Desert State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3267 10403 3224 10391 3209 10426 3250 10433
3251 10421 3264 10421
TIME...MOT...LOC 1824Z 210DEG 21KT 3240 10428 3213 10424
67Local storm report, Jun 16, 12:42 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
142 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TSTM WND GST 4 SSW CARLSBAD 32.35N 104.26W
06/16/2018 M64 MPH Eddy NM ASOS
&&
MATT.SALERNOLocal storm report, Jun 16, 12:45 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
145 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND GST 3 SSW CARLSBAD 32.36N 104.26W
06/16/2018 M53 MPH Eddy NM TRAINED SPOTTER
READING FROM LOCAL OBSERVER.
&&
MATT.SALERNOLocal storm report, Jun 16, 12:48 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
148 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TSTM WND GST 4 SSW CARLSBAD 32.35N 104.26W
06/16/2018 M74.00 MPH Eddy NM ASOS
&&
MATT.SALERNOSpecial weather statement, Jun 16, 1:06 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
206 PM CDT SAT JUN 16 2018
NMZ028-034-TXZ058-059-067-162000-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-Ward TX-
206 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...NORTHEASTERN
CULBERSON AND LOVING COUNTIES UNTIL 300 PM CDT/200 PM MDT/...
At 205 PM CDT/105 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Malaga to
6 miles west of Pecos. Movement was northeast at 10 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Pecos, Mentone, Barstow, Red Bluff Reservoir, Orla, Pecos Municipal
Airport, Slash Ranch and Red Bluff.
This includes Interstate 20 between mile markers 29 and 46, and
between mile markers 49 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3226 10367 3167 10332 3165 10333 3165 10331
3151 10323 3129 10365 3208 10410
TIME...MOT...LOC 1905Z 211DEG 7KT 3210 10403 3144 10360
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:38 AM MDT | Flash Flood Watch | MAF | Lea | 31 hr |
| Jun 16, 12:01 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
| Jun 16, 12:16 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 16, 12:25 PM MDT | Special Weather Statement | MAF | Eddy | 50 min |
| Jun 16, 12:37 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 53 min |
| Jun 16, 1:01 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 59 min |
| Jun 16, 2:00 PM MDT | Special Weather Statement | MAF | Lea | 45 min |
| Jun 16, 2:22 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 53 min |
| Jun 16, 2:43 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jun 16, 3:12 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| Jun 16, 3:17 PM MDT | Special Weather Statement | MAF | Lea | 73 min |
| Jun 16, 3:40 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Jun 16, 4:33 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.